Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Implanon, IBS, and headaches

11/26/2008

Question:

Hi,

I had the implanon implant put in 6weeks ago. I was in the middle of my pack of pills of which I had contnued from the previous pack without a break. I continued the pills to the end of the packet and got a light bleed - 3days later than I would have expected if I had stayed on the pill. As I continued taking the pill is this effectively the same as having the implant put in near the menses??

Also I have found my IBS has become worse since having this implant and I have had headaches nearly everyday. Is it safe to use the implanon and get these headaches? Will the implanon be making my IBS worse also?

Many thanks

Answer:

Implanon is the brand name of an implantable rod that slowly releases progesterone, a hormone, that prevents pregnancy for up to three years. Because it is important to place the rod when there is no chance of pregnancy, it is advisable to have it inserted during or just after a period, or anytime, if a reliable continuous hormonal method is being used.

Progesterone, which is used in a number of contraceptive devices including pills and injections, can have various side effects including headaches. For women with a history of migraine headaches, it is considered safer than estrogen, which can increase the risk of stroke in these patients. However, if your headaches are very frequent or very severe, you will need to see a doctor to rule out a more serious problem.

While high doses of progesterone can make the bowel move more slowly, there is no consistent link between the dose found in Implanon and IBS.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University